Will My Antidepressants Make Me Gain Weight?
(BlackDoctor.org) — It can be difficult enough to deal with your depression symptoms, but suddenly gaining several pounds as a result of your treatment can sometimes make your overall health – and your depresson – suffer more.
What can you do? Is weight gain while taking antidepressants unavoidable?
BlackDoctor.org’s Pharmacy Expert, Dr. Crystal Riley, shines some light on this difficult situation…
Q: My doctor may put me on antidepressants…will they cause me to gain weight?
A: Unfortunately, predicting which side effects a person will get from any given drug is almost impossible. But among different types and classes of medications are commonly encountered side effects that can shed some light onto which ones are most likely to occur.
For example, medications that work by attempting to balance chemicals that naturally occur in the brain (serotonin and norepinephrine), are not likely to cause weight gain in the short term and have a low tendency to cause this problem over the long term. Another similar medicine that works on the chemical dopamine in the brain is also unlikely to cause weight gain, and can sometimes even promote weight loss.
The more commonly prescribed selective serotonin reuptake inhibitors (SSRIs) also work to replace low levels of serotonin in the brain. However, SSRIs have been known to cause weight gain over a long-term regimen. It is less likely to occur with short trials of the drugs.
Tricyclic antidepressants, while no longer routinely prescribed for depression, work on by blocking histamine and alpha 1 receptors in the body. It does help with depression, but it can also slow down the metabolic rate, increase the appetite, and carbohydrate cravings, potentially leading to weight gain.
Medications aren’t one-size-fits-all, and it does take a bit of trial and error to see which ones would be the most effective for you. It is important for you to communicate your concerns with your physician and monitor any side effects you may experience to make sure that your medication regimen can be optimized for your benefit and comfort.
By Dr. Crystal Riley, BDO Pharmacy Expert
A graduate of the Howard University School of Pharmacy, Dr. Crystal A. Riley has spent the majority of her career involved in drug information services for not only healthcare organizations and practitioners, but for patients as well. While her career has shifted towards researching healthcare policy and quality standards, Dr. Riley still actively seeks opportunities to keep patients informed and aware of medication-related issues to help improve their overall quality of life.